Thyroid preparations are medicines used to treat thyroid gland disorders. Overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose. Symptoms of thyroid preparation overdose can be the same as symptoms of stimulant drugs.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
These ingredients in thyroid medicines can be poisonous if a person takes too much of the medicine:
- Other thyroid medicine
Other thyroid preparations may also contain harmful ingredients.
The poisonous ingredients may be found in these medicines with these brand names:
- Levothyroxine (Synthroid, Levothroid)
- Liothyronine (Cytomel)
- Liotrix (Thyrolar, Euthyroid)
- Other thyroid medicine
Symptoms of poisoning with this type of medicine include:
- Changes in menstrual pattern
- Chest pain
- Convulsions, tremors
- Dilated pupils
- Excessive sweating, skin flushing
- High blood pressure
- Irritability, nervousness
- Irregular heartbeat
- Muscle weakness
- Nausea and vomiting
- Rapid heartbeat
Seek medical help right away. DO NOT make a person throw up unless poison control or a health care provider tells you to do so.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the product (ingredients and strength, if known)
- The time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Intravenous (IV) fluids through a vein
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
- Medicines to treat (counteract) the effects of the thyroid preparation overdose
People who receive quick treatment make a good recovery. But, heart-related complications may lead to death.
Symptoms may not appear until a week after the overdose. They may be treated successfully with several medicines.
Aronson JK. Thyroid hormones. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:931-944.
US National Library of Medicine; Specialized Information Services; Toxicology Data Network website. Levothyroxine. toxnet.nlm.nih.gov/cgi-bin/sis/search2/r?dbs+hsdb:@term+@DOCNO+3108. Updated October 25, 2016. Accessed July 12, 2017.